Alert archive / Tennessee / Areal Flood Warnings in 2011

Areal Flood Warning 5, NWS Nashville, TN

May 1, 20115 counties in Tennessee

NWS Nashville, TN issued this areal flood warning at May 1, 2011, 4:37 AM CDT for 5 counties in Tennessee. It was in force for 54 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 1, 2011, 4:37 AM CDT (09:37 UTC)
Expired
May 3, 2011, 10:53 AM CDT
In force
54 hr
Issued by
NWS Nashville, TN
Area
Storm-based polygon
Flood severity
None

Counties Benton County, TN, Houston County, TN, Humphreys County, TN, Montgomery County, TN, Stewart County, TN

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 00:00Z, 9.6 hours before the alert went out and 105 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 00:00Z on 2011-05-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 00:00Z on 2011-05-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 76 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2308 m above ground
0-6 km bulk shear
36 kt
0-1 km storm-relative helicity
76 m²/s²
0-3 km storm-relative helicity
135 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this areal flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Nashville, TN wrote its last area forecast discussion before this areal flood warning went out at May 1, 3:32 AM CDT, 1 hour 5 minutes earlier.

Area forecast discussion, May 1, 3:32 AM CDT, 1 hour 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NASHVILLE TN
332 AM CDT SUN MAY 1 2011

.DISCUSSION...THUNDERSTORMS WITH HEAVY RAINFALL WERE WIDESPREAD
FROM THE LOWER OH VALLEY BACK ACROSS AR. THIS ACTIVITY WAS
OCCURRING WHERE A 45KT LLJ WAS FEEDING INTO A HIGH THETA E AXIS.
THIS BAND OF SHOWERS/STORMS WILL DROP ACROSS MAINLY NW MID TN
THIS MORNING AS SHORTWAVE ENERGY PULLS EASTWARD AND AN APPROACHING
COLD FRONT MOVES CLOSER. HEAVY DOWNPOURS CAN BE EXPECTED AND A FEW
STORMS MAY BE BRIEFLY SEVERE WITH STRONG WIND GUSTS. PARTS OF OUR
NW MAY HAVE 1 TO 2 INCHES OF RAINFALL IN A SHORT TIME THIS
MORNING. ACTIVITY IS EXPECTED TO DIMINISH THIS AFTERNOON AS THIS
ROUND OF ENERGY PULLS AWAY...AND CAPPING HELPS REFOCUS ACTIVITY
ALONG THE STALLING BOUNDARY TO OUR NORTHWEST.

THE BOUNDARY WILL SERVE TO FOCUS RAIN CHANCES MAINLY TO OUR WEST
TONIGHT INTO EARLY MONDAY. MOST OF MID TN WILL BE RAIN FREE...BUT
MORE SHOWERS AND STORMS ARE EXPECTED TO IMPACT OUR NORTHWEST
COUNTIES. THIS SERIES OF POTENTIAL HEAVY RAINFALL EVENTS WILL
BRING POTENTIAL FOR FLOODING AND FLASH FLOODING TO THE NORTHWEST
COUNTIES...SO WE WILL ISSUE A FLASH FLOOD WATCH FOR THAT AREA.

THE FRONT WILL MOVE SLOWLY THROUGH MID TN ON MONDAY. A LOW PRESSURE
WILL TRACK OVER THE SOUTHEAST STATES LATE MONDAY AND TUESDAY WITH
A DEEP UPPER TROUGH COMING IN FROM THE NORTHWEST. THESE FACTORS
WILL BRING WIDESPREAD RAIN AND THUNDERSTORMS TO THE ENTIRE MID
STATE LATE MONDAY THROUGH MUCH OF TUESDAY. LOCALLY HEAVY RAINFALL
WILL BE A CONCERN...ESPECIALLY OVER THE NORTHWEST COUNTIES WERE
CONDITIONS WILL BE MOST PRIMED FOR FLOODING. A FEW STRONG STORMS
WILL BE POSSIBLE AHEAD OF THE FRONT...BUT WIDESPREAD SEVERE WX IS
NOT EXPECTED.

COOLER AIR WILL MOVE INTO MID TN ON TUESDAY. WIDESPREAD SHOWERS
WILL LINGER BUT THE THUNDER AND HEAVY DOWNPOURS WILL DIMINISH.
TUESDAY WILL BE QUITE CHILLY WITH TEMPS MAINLY IN THE 50S.

RAIN FINALLY TAPERS OFF BY TUESDAY EVENING...WITH DRY AND COOLER
THAN NORMAL WX WEDNESDAY AND THURSDAY. ANOTHER SYSTEM WILL BRING A
CHANCE FOR SHOWERS/STORMS BY FRIDAY. NEXT WEEKEND LOOKS MAINLY DRY
WITH NEAR NORMAL TEMPS.

13

.HYDROLOGY...

A FLASH FLOOD WATCH WILL BE ISSUED FOR THE NORTHWEST COUNTIES
THROUGH TUESDAY MORNING. 2 TO 4 INCHES OF RAIN IS EXPECTED OVER
THE NORTHWEST...WITH GENERALLY 1 TO 2 INCHES ELSEWHERE. BACKUP
WATER FROM KENTUCKY LAKE AND LK BARKLEY WILL KEEP WATER LEVELS
HIGH ALONG THE CUMBERLAND DOWNSTREAM FROM CLARKSVILLE.
ALSO...HEAVY DOWNPOURS MAY CAUSE LOCALIZED FLASH FLOODING AND
QUICK RISES ON SMALL STREAMS AND TRIBUTARIES. HIGH WATER LEVELS
ALSO REMAIN A CONCERN FOR THE DUCK AND TN RIVERS.

13

&&

.PRELIMINARY POINT TEMPS/POPS...
NASHVILLE      78  64  68  50 /  70  40  80 100
CLARKSVILLE    75  59  61  49 /  90  70  90 100
CROSSVILLE     75  63  73  54 /  30  10  60  80
COLUMBIA       79  65  72  53 /  60  40  70 100
LAWRENCEBURG   79  65  75  55 /  50  20  60  90
WAVERLY        77  61  65  50 /  90  60  80 100

&&

.OHX WATCHES/WARNINGS/ADVISORIES...
FLASH FLOOD WATCH THROUGH TUESDAY MORNING FOR TNZ005>007-022>026-
056-057.

&&
Hazardous weather outlook, Apr 30, 6:10 AM CDT, 22 hours 27 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NASHVILLE TN
610 AM CDT SAT APR 30 2011

TNZ005>011-022>034-056>066-075-077>080-093>095-011115-
STEWART-MONTGOMERY-ROBERTSON-SUMNER-MACON-CLAY-PICKETT-BENTON-
HOUSTON-HUMPHREYS-DICKSON-CHEATHAM-DAVIDSON-WILSON-TROUSDALE-
SMITH-JACKSON-PUTNAM-OVERTON-FENTRESS-PERRY-HICKMAN-LEWIS-
WILLIAMSON-MAURY-MARSHALL-RUTHERFORD-CANNON-DE KALB-WHITE-
CUMBERLAND-BEDFORD-COFFEE-WARREN-GRUNDY-VAN BUREN-WAYNE-LAWRENCE-
GILES-
610 AM CDT SAT APR 30 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MIDDLE TENNESSEE.

.DAY ONE...TODAY AND TONIGHT...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY...

A COLD FRONT APPROACHES THE AREA TONIGHT AND SUNDAY, THEN MOVES
SLOWLY ACROSS THE MID STATE SUNDAY NIGHT THROUGH MONDAY NIGHT.
LOCALLY HEAVY RAINFALL WILL BECOME LIKELY SUNDAY AND LINGER INTO
MONDAY NIGHT AND TUESDAY.

.SPOTTER CALL TO ACTION STATEMENT...

SPOTTERS AND LOCAL EMERGENCY MANAGEMENT OFFICIALS ARE ENCOURAGED
TO REPORT HEAVY RAINFALL AMOUNTS TO THE NATIONAL WEATHER SERVICE
IN NASHVILLE.

19

In the hours before

Special weather statement, May 1, 2:48 AM CDT, 1 hour 49 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NASHVILLE TN
248 AM CDT SUN MAY 1 2011

TNZ005-006-022>024-010830-
BENTON-HOUSTON-HUMPHREYS-MONTGOMERY-STEWART-
248 AM CDT SUN MAY 1 2011

...SIGNIFICANT WEATHER ADVISORY FOR BENTON...HOUSTON...HUMPHREYS...
MONTGOMERY AND STEWART COUNTIES...

AT 245 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A LINE OF STRONG THUNDERSTORMS...EXTENDING FROM 11 MILES WEST OF
CAMDEN MURRAY TO 12 MILES WEST OF DOVER...MOVING NORTHEAST AT 50 MPH.

BRIEF WIND GUSTS OF 40 TO 50 MPH ARE POSSIBLE WITH THESE STORMS...
ESPECIALLY WITH THE STORMS PASSING ACROSS STEWART COUNTY.

19
Special weather statement, May 1, 2:56 AM CDT, 1 hour 41 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NASHVILLE TN
256 AM CDT SUN MAY 1 2011

TNZ005-006-022>024-010830-
BENTON-HOUSTON-HUMPHREYS-MONTGOMERY-STEWART-
256 AM CDT SUN MAY 1 2011

...SIGNIFICANT WEATHER ADVISORY FOR BENTON...HOUSTON...HUMPHREYS...
MONTGOMERY AND STEWART COUNTIES...

AT 245 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A LINE OF STRONG THUNDERSTORMS...EXTENDING FROM 11 MILES WEST OF
CAMDEN MURRAY TO 12 MILES WEST OF DOVER...MOVING NORTHEAST AT 50 MPH.

BRIEF WIND GUSTS OF 40 TO 50 MPH ARE POSSIBLE WITH THESE STORMS...
ESPECIALLY WITH THE STORMS PASSING ACROSS STEWART COUNTY. HEAVY RAINS
WILL ALSO OCCUR...WHICH WILL LIKELY CAUSE PONDING OF WATER IN LOW LYING
AREAS.

19

The office that day

Everything else NWS Nashville, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 1, 3:04 AM CDTSevere Thunderstorm WarningOHXBenton, Houston, Stewart41 min
May 1, 3:17 AM CDTSevere Thunderstorm WarningOHXMontgomery28 min
May 1, 3:40 AM CDTFlash Flood WatchOHXBenton, Cheatham, Dickson, Hickman, Houston, Humphreys and 4 more55 hr
May 1, 4:38 AM CDTFlash Flood WarningOHXBenton, Houston, Montgomery, Stewart3 hr
May 1, 8:32 AM CDTRiver Flood AdvisoryOHXBenton31 hr
May 1, 4:18 PM CDTRiver Flood WarningOHXMontgomery24 hr

Nearby

Areal Flood Warnings in Tennessee, 2011Every areal flood warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.